Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 55, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Oct 5, 2004, 4:23 PM CDT for Starr County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2004, 4:23 PM CDT (21:23 UTC)
- Expired
- Oct 5, 2004, 6:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Starr County, TX
The radar
The Brownsville radar (KBRO), 148 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 052125 FFWBRO TXC427-052330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 423 PM CDT TUE OCT 5 2004 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... STARR COUNTY IN DEEP SOUTH TEXAS * UNTIL 630 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL IN SOUTHERN STARR COUNTY. DOPPLER RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR MOVING INTO AREAS THAT HAVE ALREADY SEEN RAINFALL OF 2 TO 4 INCHES IN THE LAST 3 HOURS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FALCON DAM...EL SAUZ...RIO GRANDE CITY...LA GLORIA AND GARCIASVILLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 2621 9864 2676 9838 2678 9895 2652 9918 $$ STRAUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:00 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 5, 3:00 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 300 PM CDT TUE OCT 5 2004 .SHORT TERM...CONV HAS NOW FIRED UP OVER THE WESTERN PORTIONS OF THE BRO CWA WHERE AFTERNOON HEATING IS ENHANCING INSTABILITY AND LOW LEVEL CONVERGENCE ALONG AN OLD OUTFLOW BOUNDARY THAT HAS PUSHED INTO THE BRO CWA FROM THE NE. MEANWHILE TO THE SOUTH AND SOUTHEAST OF BRO...IR SATL IMAGERY SHOWS A DECENT COVERAGE OF CONV OVER THE SW GULF OF MEX IN ASSOCIATION WITH THE TROPICAL WAVE IN THIS REGION. SATL TRENDS AND MODEL MEAN RH FIELDS SHOW THE ASSOCIATED TROPICAL MOISTURE CONTINUING TO ADVECT NORTHWARDS ALONG THE TX COASTLINE OVER THE NEXT COUPLE OF DAYS. BOTH THE GFS AND ETA CONTINUE TO DIG A MAJOR 5H TROUGH AXIS OVER THE SOUTHERN ROCKIES AND THE SOUTH CENTRAL PLAINS STATES THROUGH WED AND EARLY THURS WITH NUMEROUS POCKETS OF VORTICITY ADVECTING NE AHEAD OF THE OVERALL TROUGH AXIS WHICH WILL CONTINUE TO PROVIDE GOOD UVV IN THE SHORT TERM. THE BIG DIFFERENCE BETWEEN THE TWO MODELS CONCERNS THE DIFFERENCE IN THE SURFACE LOW REFLECTION IN THE GFS AND THE ETA. THE GFS HAS BEEN CONSISTENT IN FORMING A COASTAL TROUGH/LOW ALONG THE TX COASTLINE LATER IN THE FORECAST PERIOD WHILE THE ETA IS NOT SHOWING MUCH OF A SURFACE FEATURE HERE. THE ECMWF AND THE UKMET ARE FAVORING THE GFS SOLUTION SO WITH THE ETA BEING THE OUTLIER WILL GO WITH GFS. WITH THE ANTICIPATED FORMATION OF THE COASTAL LOW...THE BETTER CHCS FOR HVY RAINS WILL LIKELY SHIFT TOWARDS THE COASTAL AREAS OF THE BRO CWA WED AND THURS AS THE GFS ALSO SHOWS PCPN BEING ENHANCED BY A PRETTY STRONG 250 MB JET MAX FORMING OVER THE COASTLINE IN THE 48 TO 60 HR RANGE. CONSIDERING THE BETTER AGREEMENT IN THE SURFACE FEATURES SHOWN IN THE GFS/UKMET/ECMWF COMBO ATTM TEND TO FAVOR THE HIGHER MAV RAIN CHCS AS OPPOSED TO THE LOWER MET GUIDANCE. OVERALL TEMPERATURE GUIDANCE BETWEEN THE MAV AND MET GUIDANCE IS IN REASONABLE AGREEMENT AND ANTICIPATE NO MAJOR CHANGES HERE. CONSIDERING THAT THE COMPONENTS APPEAR TO BE ON TRACK FOR A MAJOR RAIN EVENT ACROSS THE BRO CWA OVER THE NEXT SEVERAL DAYS WILL POST AN FFA FOR FLASH FLOODING THIS AFTERNOON FOR THE ENTIRE BRO CWA. && .LONG TERM...THE RAIN POTENTIAL BEGINS TO TAPER OFF TOWARDS THE UPCOMING WEEKEND AS THE MUCH ANTICIPATED COASTAL LOW LIFTS TO THE NE AND THE 5H TROUGH AXIS ALSO SHIFTS TOWARDS THE TX/LA COASTLINE BY 12Z SUN AND WESTERN WINDS AT THE 5H LEVEL WILL SHIFT THE TROPICAL MOISTURE PLUME FURTHER EAST OVER THE GULF OF MEXICO. WILL LIKELY KEEP THE RAIN CHCS ON INTO FRIDAY NIGHT AND WILL THEN TAPER THEM OFF FOR SAT AND SUN. WILL GO WITH TEMPS NEAR CLIMO FOR THE EXTENDED PERIOD. && .MARINE...AT 1PM BUOY020 REPORTED EASTERLY WINDS AT 15KTS AND SEAS 4 FEET. OUTFLOW BOUNDARIES APPROACHING THE COASTAL WATERS FROM THE NORTH AND SOUTH TRANSLATE TO A WET AFTERNOON. MARINERS CAN EXPECT BRIEF HEAVY DOWNPOURS...OCCASIONAL LIGHTNING AND INCREASED SEAS NEAR THUNDERSTORMS. OTHERWISE...WINDS SHOULD REMAIN FROM THE EAST THROUGH THE NEXT COUPLE DAYS WITH HIGH PRESSURE TO THE NORTHEAST. WITH A LONG FETCH OF EAST WINDS, WAVE HEIGHTS WILL RISE TO PEAK AT 6 TO 7 FEET ON THURSDAY. THIS MAY BE INHIBITED A BIT LATE WEEK BY A POSSIBLE COASTAL TROUGH. SHOWER AND THUNDERSTORM ACTIVITY WILL REMAIN IN THE FORECAST INTO THE WEEKEND DUE TO A TROPICAL WAVE IN THE BAY OF CAMPECHE AND A MIDLEVEL SYSTEM MOVING THROUGH CENTRAL TEXAS. && .AVIATION...SHOWER AND THUNDERSTORM ACTIVITY HAS BEGUN TO DEVELOP IN DEEP SOUTH TEXAS AS MULTITUDES OF OUTFLOW BOUNDARIES CONVERGE ON THE REGION. AVIATORS CAN EXPECT PERIODS OF REDUCED CIGS AND VIS AND OCCASIONAL LIGHTNING AS THE THUNDERSTORMS APPROACH REGIONAL AIRPORTS. THUNDERSTORM ACTIVITY IS EXPECTED TO LET UP SOME TONIGHT BUT NOT COMPLETELY. && .BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM WED FOR TXZ248>257. && SYNOPTIC/GRIDS...60 MARINE/AVIATION...64 MESO...MARTINEZ
Hazardous weather outlook, Oct 5, 6:00 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 600 AM CDT TUE OCT 5 2004 TXZ248>257-061100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 600 AM CDT TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A SURFACE LOW PRESSURE TROUGH WILL COMBINE WITH DEEP TROPICAL MOISTURE OVER DEEP SOUTH TEXAS ALLOWING SCATTERED SHOWERS TO CONTINUE TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE SURFACE TROUGH ALONG THE LOWER TEXAS COAST WILL CREATE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THIS WEEK. THESE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS... BRIEF WIND GUSTS OF 30 MPH AND FREQUENT LIGHTNING. SEAS MAY BECOME QUITE ACTIVE ALONG THE WEST GULF COAST AS SWELLS ARE GENERATED BY A BROAD AREA OF EAST WINDS OVER NEARLY ALL OF THE SOUTHERN AND CENTRAL GULF OF MEXICO. TIDES ARE RUNNING ALMOST 2 FEET ABOVE MEAN LOWER LOW WATER AND THE STRONG WAVE ACTION MAY MAGNIFY THE TIDAL EFFECTS BY THE END OF THE WEEK. FLOOD HAZARDS PRESENTED BY VERY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY AND THURSDAY. ALSO...THE RISKS OF DANGEROUS RIP CURRENTS WILL INCREASE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. CAFFREY
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 2:36 PM CDT | Flash Flood Warning | BRO | Starr | 114 min |
| Oct 5, 2:52 PM CDT | Flash Flood Warning | BRO | Willacy | 2 hr |
| Oct 5, 4:01 PM CDT | Severe Thunderstorm Warning | BRO | Starr | 44 min |
| Oct 5, 4:03 PM CDT | Flash Flood Warning | BRO | Brooks, Jim Hogg | 117 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.